Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS State College, PA

August 21, 2018McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 7:24 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2018, 7:24 PM EDT (23:24 UTC)
Expired
Aug 21, 2018, 8:30 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKean County, PA, Warren County, PA

The radar

The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:40 PM EDTFUNNEL CLOUDCherry Grove, PAFUNNEL CLOUD REPORTED OVER CHERRY GROVE TOWNSHIP.
Aug 21, 8:05 PM EDTTSTM WND DMGWeldbank, PATREE DOWN ACROSS ROAD NEAR INTERSECTION OF CHERRY GROVE ROAD AND ROUTE 6.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS51 KCTP 212324
SVRCTP
PAC083-123-220030-
/O.NEW.KCTP.SV.W.0092.180821T2324Z-180822T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
724 PM EDT TUE AUG 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Warren County in north central Pennsylvania...
  Northwestern McKean County in north central Pennsylvania...

* Until 830 PM EDT.

* At 722 PM EDT, a severe thunderstorm was located near Chapman 
  State Park, moving northeast at 15 mph. Radar was also showing 
  rotation, indicating it is a strong storm.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and roofs.

* Locations impacted include...
  Warren, Sheffield, Russell, Scandia, Warren South, Kinzua Dam,
  Chapman State Park, Ludlow, Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 4200 7889 4180 7879 4163 7919 4170 7931
      4200 7922
TIME...MOT...LOC 2322Z 227DEG 14KT 4170 7921 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
2 follow-up statements
289 
WWUS51 KCTP 212348
SVSCTP

Severe Weather Statement
National Weather Service State College PA
748 PM EDT TUE AUG 21 2018

PAC083-123-220030-
/O.CON.KCTP.SV.W.0092.000000T0000Z-180822T0030Z/
Warren PA-McKean PA-
748 PM EDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR EASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...

At 745 PM EDT, a severe thunderstorm was located near Chapman State 
Park, moving northeast at 15 mph. The Cherry Grove Township fire 
company reported funnel clouds associated with this storm, and weak 
rotation is still evident on radar. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and roofs.

Locations impacted include...
Warren, Russell, Scandia, Warren South, Kinzua Dam, Chapman State
Park, Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4200 7889 4180 7879 4174 7907 4170 7931
      4200 7922
TIME...MOT...LOC 2345Z 227DEG 14KT 4176 7912 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
261 
WWUS51 KCTP 220013
SVSCTP

Severe Weather Statement
National Weather Service State College PA
813 PM EDT TUE AUG 21 2018

PAC083-123-220030-
/O.CON.KCTP.SV.W.0092.000000T0000Z-180822T0030Z/
Warren PA-McKean PA-
813 PM EDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...

At 812 PM EDT, a severe thunderstorm was located over Kinzua Dam,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and roofs.

Locations impacted include...
Scandia and Kinzua Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4187 7882 4174 7907 4184 7909 4200 7909
      4200 7889
TIME...MOT...LOC 0012Z 227DEG 14KT 4183 7901 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:20 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 21, 6:20 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
620 PM EDT Tue Aug 21 2018

.SYNOPSIS...
Low pressure will lift northeast across the Lower Great Lakes
this afternoon and evening. A cold front will move east of
central Pennsylvania by Wednesday morning. This will bring an
end to the wet conditions that we have seen in recent weeks.
Cooler and less humid air will move into the area on Wednesday,
as high pressure moves eastward and and prevails for the rest of
the work week. While temperatures will warm to above normal
levels by early next week, showers and storms will be more
scattered in nature than what we have seen in recent weeks.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
Storms took advantage of favorable EHI in vicinity of the warm
front along the Maryland border...exhibiting weak to moderate
rotation at times from mid to late afternoon. Main area of
storms have pushed east of the well mixed warm sector and we're
only receiving reports of 30-60 minutes of heavy rain and no
wind over the South Central Mountains now. Will continue to
monitor as the area moves across the Lower Susq River Valley
this evening.

Farther west and north, two broken lines of showers and storms
are producing local 25kt to 35kt gusts as they work into the
Northwest mountains. As per SPC recommendation, northwest half
of our SVR Watch Counties have been cancelled. Forecast
continues to mention T+ with gusty/damaging wind the main threat
over the Lower Susq but even there the severe threat appears to
be greatly diminished. &&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Sever threat inches into the central mtns and mid Susq, but T
should diminish as it tries to get deeper into the more stable
air over the NE. CAPE and T chc falls off after sunset in the W
but remains moderate for the SE through about midnight. Then
the first front of drier air pushes through. The actual cold
front seems to lag behind a little, but should be off to our
east before/around sunrise Wed. Thus, isold shra/tsra poss
overnight.

Wed looks unstable as colder air aloft moves in and we get some
mixing. Likely pops over the NW half, with 30-40s over the rest
of the area. Should be a post-frontal day with the sky almost
filled over most of the area. Showers will be brief as they will
be cellular and moving along quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
It dries out Wed PM as high pressure will float in for a few
days. Lower humidity will allow for comfortable and pleasant
days with plenty of sunshine followed by mainly clear and
relatively cool nights with valley fog. The next front, which
could bring scattered showers and thunderstorms back into the
area, approaches on Saturday.

Regardless of the outcome, the weekend does not look like a
wash out and will probably be mainly dry in most areas.

Temperatures and humidity levels will start to creep upward with
highs climbing back above average by Sunday.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Low pressure tracking through the Grt Lks will bring several
rounds of showers and possible thunderstorms to central Pa this
evening. At 22Z, associated warm front lies from just west of
KBFD to just east of KAOO. North and east of this boundary, predominantly
MVFR cigs are noted, with predominantly VFR cigs further west in
the warm sector. Latest HRRR and radar trends indicate tempo IFR
vis/cigs are possible from heavy showers/storms in the vicinity
of KMDT/KLNS between 00Z-04Z. After that, arrival of warm front
should bring improving cigs across the eastern airfields from
KIPT south through KLNS.

A trailing cold front will push southeast across the region late
tonight, ending the threat of showers and thunderstorms.
However, post-frontal low level moisture ascending the
Appalachians is likely to result in IFR/LIFR cigs from KBFD
south through KJST, while downsloping westerly flow results in
VFR conditions late tonight across the lower elevation
airfields across southeast Pa.

Model soundings and SREF/HREF probability charts indicate IFR
cigs are likely to linger through midday over the high terrain
of the Appalachians, while downsloping flow yields more
favorable conditions further southeast. By afternoon there is a
high confidence in VFR conditions across most of central Pa,
with high MVFR/low VFR cigs likely from KBFD to KJST.

.Outlook...

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo/Martin
LONG TERM...Lambert/Martin/Tyburski
AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 6:50 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
650 PM EDT Tue Aug 21 2018

PAZ064-065-222300-
Adams-York-
650 PM EDT Tue Aug 21 2018

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain from thunderstorms could produce localized areas of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-066-222300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Lancaster-
650 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 5:14 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
514 PM EDT TUE AUG 21 2018

PAZ004-212200-
Warren PA-
514 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 600
PM EDT...

At 514 PM EDT, Doppler radar indicated a strong thunderstorm near
Titusville, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Columbus, Youngsville, Spring Creek, Lottsville, Enterprise, Garland,
Grand Valley, Sugar Grove and Bear Lake.

LAT...LON 4200 7913 4162 7952 4163 7961 4200 7960
TIME...MOT...LOC 2114Z 234DEG 26KT 4169 7964

RXR
Local storm report, Aug 21, 6:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
623 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     1 E HAYS MILL           39.85N  78.95W
08/21/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
            EAST-NORTHEAST OF MEYERSDALE.

0309 PM     TSTM WND DMG     1 SSW LAKE GORDON       39.75N  78.68W
08/21/2018                   BEDFORD            PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG PINE RIDGE ROAD IN CUMBERLAND
            TOWNSHIP.

0419 PM     TSTM WND DMG     BROCKPORT               41.27N  78.73W
08/21/2018                   ELK                PA   TRAINED SPOTTER

            TREES REPORTED TO BE DOWN ALONG HOWARD ROAD AND
            KEYSTONE ROAD JUST SOUTHWEST OF BROCKPORT.

&&

EVENT NUMBER CTP1802211 CTP1802212 CTP1802213

EVANEGO
Special weather statement, Aug 21, 6:38 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service State College PA
638 PM EDT TUE AUG 21 2018

PAZ004-212315-
Warren PA-
638 PM EDT TUE AUG 21 2018

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY
UNTIL 715 PM EDT...

At 636 PM EDT, Doppler radar indicated scattered strong
thunderstorms across the county moving northeast at 35 mph.

Winds in excess of 40 mph are possible with these thunderstorms.

Locations that may be impacted include...

Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Grand Valley, Warren South, Garland, Chapman State Park,
Tidioute, Sugar Grove, Starbrick, Clarendon and Bear Lake.

LAT...LON 4200 7892 4198 7892 4163 7923 4163 7961
      4200 7960
TIME...MOT...LOC 2236Z 244DEG 29KT 4196 7953

RXR
Special weather statement, Aug 21, 6:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service State College PA
640 PM EDT TUE AUG 21 2018

PAZ006-212315-
Potter PA-
640 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 715
PM EDT...

At 639 PM EDT, Doppler radar indicated a strong thunderstorm over
Keating Summit, moving northeast at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Coudersport, Roulette, Keating Summit, Austin, Sweden Valley and
Oswayo.

LAT...LON 4184 7780 4161 7813 4166 7821 4167 7820
      4178 7821 4197 7810
TIME...MOT...LOC 2239Z 218DEG 25KT 4170 7816

Evanego
Special weather statement, Aug 21, 6:41 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
641 PM EDT TUE AUG 21 2018

PAZ036-064-212315-
Adams PA-Franklin PA-
641 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT, Doppler radar indicated a strong thunderstorm near
Rouzerville, moving east at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Rouzerville,
Cashtown, Orrtanna, State Line, Fairfield, McKnightstown, Middleburg,
Gettysburg National Military Park, Liberty Mountain Resort and
Gettysburg College.

LAT...LON 3992 7726 3972 7716 3972 7773
TIME...MOT...LOC 2240Z 250DEG 19KT 3973 7756

RXR
Special weather statement, Aug 21, 7:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
724 PM EDT TUE AUG 21 2018

PAZ064-220000-
Adams PA-
724 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 800
PM EDT...

At 724 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Heritage, moving east at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
McSherrystown, Bonneauville, New Oxford, East Berlin, Lake Heritage,
Abbottstown, Hunterstown, Fairfield, Two Taverns, Gettysburg National
Military Park, Liberty Mountain Resort and Gettysburg College.

LAT...LON 3983 7736 3995 7698 3992 7697 3989 7698
      3986 7696 3983 7700 3972 7700 3972 7744
TIME...MOT...LOC 2324Z 254DEG 23KT 3977 7724

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 21, 2:16 PM EDTSevere Thunderstorm WarningCTPSomerset59 min
Aug 21, 2:22 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset53 min
Aug 21, 2:55 PM EDTTornado WarningCTPBedford, Somerset50 min
Aug 21, 3:12 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset63 min
Aug 21, 3:37 PM EDTSpecial Weather StatementCTPElk23 min
Aug 21, 3:47 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 21, 4:04 PM EDTSpecial Weather StatementCTPCameron, Elk41 min
Aug 21, 4:15 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton, Huntingdon45 min
Aug 21, 4:48 PM EDTSpecial Weather StatementCTPElk27 min
Aug 21, 5:01 PM EDTSpecial Weather StatementCTPFranklin44 min
Aug 21, 5:14 PM EDTSpecial Weather StatementCTPWarren46 min
Aug 21, 5:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 21, 6:38 PM EDTSpecial Weather StatementCTPWarren37 min
Aug 21, 6:40 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 21, 6:41 PM EDTSpecial Weather StatementCTPAdams34 min
Aug 21, 7:24 PM EDTSpecial Weather StatementCTPAdams36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.